Biological Mediators and Partial Regulatory Mechanisms on Neuropathic Pain Associated With Chemotherapeutic Agents
Related Experiment Video
Updated: Jun 20, 2025

The Sciatic Nerve Cuffing Model of Neuropathic Pain in Mice
Published on: July 16, 2014
1Tumor Center, The First Hospital of Jilin University, Changchun, Jilin, China. helloliudongxue@jlu.edu.cn.
Abstract:
One of the most common issues caused by antineoplastic agents is chemotherapy-induced peripheral neuropathy (CIPN). In patients, CIPN is a sensory neuropathy accompanied by various motor and autonomic changes. With a high prevalence of cancer patients, CIPN is becoming a major problem for both cancer patients and for their health care providers. Nonetheless, there are lacking effective interventions preventing CIPN and treating the CIPN symptoms. A number of studies have demonstrated the cellular and molecular signaling pathways leading to CIPN using experimental models and the beneficial effects of some interventions on the CIPN symptoms related to those potential mechanisms. This review will summarize results obtained from recent human and animal studies, which include the abnormalities in mechanical and temperature sensory responses following chemotherapy such as representative bortezomib, oxaliplatin and paclitaxel. The underlying mechanisms of CIPN at cellular and molecular levels will be also discussed for additional in-depth studies needed to be better explored. Overall, this paper reviews the basic picture of CIPN and the signaling mechanisms of the most common antineoplastic agents in the peripheral and central nerve systems. A better understanding of the risk factors and fundamental mechanisms of CIPN is needed to develop effective preventive and therapeutic strategies.
Related Concept Videos
Analgesia and Pain Management
Nociception
Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: Cannabinoids
Two synthetic agonists of THC,...
Neurochemical Transmission: Sites of Drug Action
Chemotherapy-Induced Nausea and Vomiting: Dopamine Receptor Antagonists
Phenothiazines, such as prochlorperazine...

